Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 305, NWS Birmingham, AL

July 24, 2006Shelby County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 24, 2006, 3:38 PM CDT for Shelby County, Talladega County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2006, 3:38 PM CDT (20:38 UTC)
Expired
Jul 24, 2006, 4:15 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:05 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 24, 3:05 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT MON JUL 24 2006

.SYNOPSIS...A LINGERING UPPER LEVEL TROUGH...AND WAVERING FRONTAL
BOUNDARY...WILL GRADUALLY WEAKEN AND BECOME OVERRUN BY A BUILDING
UPPER LEVEL RIDGE. VERY TYPICAL SUMMER WEATHER CAN BE EXPECTED
THROUGH THE FORECAST PERIOD.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT) SURFACE FRONTAL
BOUNDARY CONTINUES TO LIE SOUTHWEST TO NORTHEAST ACROSS THE
FORECAST AREA...WITH HOT AND RELATIVELY DRY CONDITIONS
NORTHWEST...TO MUGGY AND SHOWERY ACTIVITY SOUTHEAST. SHORT WAVE
AND UPPER LEVEL SPEED MAX VISIBLE IN WATER VAPOR AND SATELLITE
WINDS ARE AIDING IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS A
BIT FARTHER NORTH THAN ORIGINALLY EXPECTED...BUT NOT GETTING TOO
OUT OF HAND.

THROUGH THE SHORT TERM...EXPECT THE FRONT TO LIFT SLOWLY NORTH...
WITH A SURGE OF LOW LEVEL MOISTURE AND WARMER AIR. H5 HEIGHT
RISES TOMORROW INDICATIVE OF A BIT OF A CAP DEVELOPING...WHICH
SHOULD RESULT IN A DECREASE IN SHOWER ACTIVITY. NAM GOES PRETTY
MUCH BONKERS WITH THE TROPICAL SYSTEM OFF THE MEXICAN COAST...AND
THE SOLUTION IS DISCOUNTED ACROSS TEXAS AND THE GULF PRETTY MUCH
BEYOND 24 HOURS. INTO WEDNESDAY...DEEP SOUTHWESTERLY FLOW OVER THE
AREA AS A BIT OF ENERGY COMES NORTHWARD THROUGH THE MISSISSIPPI
VALLEY. BELIEVE IT MAY BE TAKING THINGS A BIT TOO FAR EAST...AND
WILL TRIM POPS A BIT THERE.

GUIDANCE TEMPERATURES PRETTY MUCH ACCEPTED FOR OVERNIGHT
LOWS...AND STUCK WITH THE WARMER CHOICES BOTH TUESDAY AND WEDNESDAY.

.LONG TERM...(THURSDAY THROUGH MONDAY) ONCE AGAIN...SEEMS LIKE THE
OPERATIONAL GFS IS OVERDOING WHAT IS A SLIGHT WEAKNESS BETWEEN
RIDGES INTO A MORE SIGNIFICANT TROUGH. THIS IS A REPEAT PATTERN
THAT IS SUPPORTED NEITHER BY THE ENSEMBLE MEANS OR THE EUROPEAN
MODEL...WHICH HAS BEEN MY MODEL OF CHOICE OVER OUR ARE THIS
SUMMER.

SO...WILL DEFINITELY BE LEANING ON THE GENERALLY WARMER AND DRIER
00Z ENSEMBLE SOLUTION THROUGH THE PERIOD. ENSEMBLE NUMBERS ARE
MUCH MORE IN LINE WITH THE STRONGER GULF RIDGING...AND SHALLOWER
GREAT LAKES/OHIO VALLEY UPPER LEVEL TROUGH.

THE NET RESULT IN THE PACKAGE WILL BE HIGH TEMPS NUDGED A BIT
HIGHER...RUNNING ABOVE GUIDANCE BY SOME 3 TO 5 DEGREES THURSDAY
AND FRIDAY...TRIMMING TO 1 TO 3 ABOVE GUIDANCE AT THE END OF THE
PERIOD. POPS...SIMILARLY WILL BE TRIMMED A BIT...MORE SIGNIFICANTLY
BELOW GUIDANCE...SOME 20 PERCENT BELOW GUIDANCE THURSDAY AND
FRIDAY...TO NEAR OF JUST BELOW GUIDANCE BY THE END OF THE PERIOD.

JD/81

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

THUNDERSTORMS ACTIVITY WILL BE INCREASING THIS AFTERNOON ACROSS THE
AREA. SITES TOI AND MGM WILL HAVE THE BETTER CHANCES OF PROLONGED
RAIN AND THUNDERSTORM ACTIVITY. SITES BHM...ANB...AND EET WILL BE
MORE OF A HIT AND MISS SITUATION. IT A STORM DOES HIT OVER THESE
SITES...IT SHOULD NOT IMPACT OPERATIONS FOR MORE THAN ONE HOUR.
THESE CONDITIONS WILL PREVAIL THROUGH AT LEAST 01Z. AFTER THIS
TIME...THERE MAY BE SOME ISOLATED STORMS BUT CHANCES OF IMPACTING A
TAF SITE ARE KIND OF SMALL. FORECAST WILL BE ADJUSTED IF IT IS
OBVIOUS THAT STORMS WILL CONTINUE PAST THIS TIME.

FROM 06Z THROUGH 13Z...MVFR CONDITIONS ARE POSSIBLE ACROSS MOST
SITES AS PATCHY FOG DEVELOPS. THERE MAY BE A BRIEF IFR AT TCL BUT
THIS IS SOMETIMES DUE TO SHALLOW FOG RIGHT OVER THE INSTRUMENT
INSTEAD DEVELOPING OVER THE ENTIRE AIRPORT. EITHER WAY...A BCFG WAS
INCLUDED TO REFLECT THIS.

10/ARM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  91  66  90 /  20  10  10  30
ANNISTON    70  92  71  90 /  20  10  10  30
BIRMINGHAM  72  92  73  91 /  20  10  20  40
TUSCALOOSA  69  94  72  92 /  10  20  20  50
CALERA      70  92  72  91 /  20  20  20  40
AUBURN      71  90  73  89 /  40  20  20  20
MONTGOMERY  72  94  72  92 /  30  30  20  30
TROY        72  92  71  92 /  40  50  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

81/81/10
Hazardous weather outlook, Jul 24, 1:00 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON JUL 24 2006

ALZ011>015-017>050-251830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 24, 10:50 AM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1050 AM CDT MON JUL 24 2006

ALZ019-027-241615-
CALHOUN-TALLADEGA-
1050 AM CDT MON JUL 24 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA AND CALHOUN
COUNTIES UNTIL 1115 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TALLADEGA SUPER SPEEDWAY...MOVING NORTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLADEGA...
LINCOLN...TALLADEGA SUPER SPEEDWAY...MUNFORD...WEST END-COBB TOWN...
OXFORD...HOBSON CITY AND BYNUM THROUGH 1115 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM
Special weather statement, Jul 24, 2:13 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT MON JUL 24 2006

ALZ026-241945-
ST. CLAIR-
213 PM CDT MON JUL 24 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 245
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF PELL CITY...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELL CITY AND
RIVERSIDE THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ADDITIONALLY HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF
YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.